Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Birth control pills, frequent periods, heavy bleeding with clots. Treatment ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
I am 48 years old and on Micronor birth control pills. Every since I switched to this pill about a year ago, I have had more frequent periods, about every two to three weeks, one day of heavy bleeding, then regular cycle.

There was seven weeks between my last cycle, and I have been bleeding now for 14 days straight. It was different at first, very dark in color and passing clots, and then about day 5 started just regular heavy bleeding, and it has not stopped. It seemed to be tapering off a couple days ago, but today started very heavy bleeding, and for the first day started having severe stomach pain. I've tried taking antacids and Pepto Bismal, but nothing is helping. It hurts to stand up straight and most comfortable if I lie down curled up in fetal position.

My breasts are very tender, uncomfortable to even walk to the point I've started wearing two bras just to be comfortable, and that's been going on since the beginning of the cycle. And I am SO TIRED. All I want to do is sleep.

I thought of the possibility of pregnancy, but took a pregnancy test and it was negative.

I put a call into my doctor's nurse line, told them it wasn't urgent, but to please call me when they could, but I did not hear back from them today.

I'm not sure what this could possibly be and if there's anything I could take to relieve the symptoms. I have an appointment, but I couldn't get in until next week, and I am so uncomfortable.
Posted Fri, 27 Apr 2012 in Women's Health
Answered by Dr. Mitaly 41 minutes later

Thanks for posting your query

Micronor is a norethisterone containing pill and is also known as XXXXXXX pill.

It has some common side effects as irregular bleeding and prolonged heavy bleeding is more common along with other side effects as breast tenderness,nausea,vomitting,abdominal pain etc.

It seems your body has not been able to adjust to the changes in the hormonal levels since you changed the pill brand and you are having hormonal derangements now which is causing the above mentioned symptoms.

It might also be possible that since you are in the Peri Menopausal age group those symptoms would be flaring up.

It is necessary to get a complete pelvic examination done along with Investigations as USG scan,Pap smear and Hormonal Analysis to rule out the exact cause

Meanwhile some suggestions for you:

1)Take pain killers as Ibuprofen,Advil for pain relief.
2)Apply hot compresses on the abdominal area and hot towel on the breast area.It would relieve pain and tenderness both.
3)Drink lots of water,soups,juices.
4)Restrict smoking and alcohol and reduce caffeine intake.
5)Go for a walk daily.
6)Have cinnamon tea 2 to 3 times a day it helps in pain.
7)Take 1 tsp of flax seeds and grind them.Add in food or have with yoghurt.It gives amazing results in breast tenderness.

Hope this answers your query.I will be available for follow up.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor